NORTH BABYLON - A North Babylon fire chief with experience administering Narcan says there is a need for better training using the overdose antidote.

Chief Robert Cabano, of the North Babylon Fire Department, says he never had a problem with a patient until he was attacked by someone he was trying to revive with Narcan last Friday night. Cabano says he had just gotten home from dinner when he was flagged down by a neighbor who said her son was overdosing on heroin. Cabano, who is also a certified paramedic, says he administered two doses of the medication.

He says while the patient was regaining consciousness he tensed up and tried to swing at Cabano. He says he tried to restrain the patient, but he was able to break free and began kicking and punching him in the head.

Cabano says with so many civilians now being trained in the use of Narcan, he is worried the safety of the person administering the drug is not being covered enough in training.

Drug counselor Steve Chassman says it is common for patients being revived with Narcan to become scared, confused, angry and even a little combative.  Proper training is key, he says.

"We have heard from people that the training has gotten a little lax. That's because in the interest of getting the kits out on the street, they've lost how to identify signs and symptoms of overdose, how to work with a person who is unconscious, how to call 911," says Chassman.